Aa
Aa
A
A
A
Close
Avatar universal

Post Tx Joint Stiffness/Pain

  I had already been having a problem with my sternum/clavicle joint, before my Tx, and my mother also has an arthritic bump in the same area, so I did think my shoulder pain prior to Tx may have been RA related, but didn't look into it.
   Once on Tx,  I began to have joint pain, in the hip and knee. It would come and go, and it was accompanyed by muscle weakness in my legs, and I had trouble walking. After Tx, it went away, for the most part. Then, the other day, I rode my bike too hard, up a steep hill, with a too short seat post, and then I sat on cement stairs for 20 minutes. When I tried to move, my knee had completely stiffened up, and I couldn't bend the knee for a few days. It is slowly getting better, but it is still painful to get up from a sitting position.
   I'm just wondering, has anyone had Rheumatoid Arthritis likepain, at 3 months post Tx, which eventually cleared up, hopefully? And also, does anyone here have advice for this kind of joint pain (I here popping and clicking in what-ever joint is in pain that day, and the sternum clavicle joint completely popped out last year, where it stays, a big bump, and pain in right arm.)  It's as if my joints are now "lax"...maybe from muscle deteriation?
    I dont take pain pills, but I am wondering if stretching and more mild exercise regimen may help, or a change in diet, or a natural supplement/vitamin, etc.
   I have read that the usual RA treatments are not effective on Hep C joint pain and post Interferon exacerbated joint pain, has this been your experience?
11 Responses
Sort by: Helpful Oldest Newest
Avatar universal
I too have RA symptoms, mostly at night.  I like the explanation above, thank you.  I'm 7 mos post tx and many people have told me recovery can take a year or more....  so Easy Does It certainly is a great slogan for this time.  Drinking a lot of water seems to be still very important along with all the normal eat right, etc good health stuff.  Walking is some exercise I can handle right now (I used to be an elliptical nut and will be again), so I'm happy to be SLOWLY getting better.  Plus SVR makes a big big difference in my attitude....Thank you everyone and good luck Bo
Helpful - 0
Avatar universal
  Thanks, Billy.   I am never going to sit on the cement stairs again, it is so true!
Helpful - 0
190885 tn?1333025891
never ...never sit on cement....not a good idea....we learn this in construction early on....i will say i have had the post tx aches and they seem to be now getting better after a year post tx....good luck...billy
Helpful - 0
4309115 tn?1357606283
Hi Bo ,In the side effects of treatment it sounds very classic side effect,on reading the drug literature,I'm affraid after my treatment I don't wind up with arthritis but I'm still gonna do it,you will read about it in the literature if you check it.it's the interfuron,I'd bet my House on it,(if I had one).
Helpful - 0
Avatar universal
  Thanks for the reply, Mike.  Today is a better day for me. I was quick to put the blame on the Interferon, the knee pain, but as Flycyclist pointed out, earlier in the thread;  anyone (espesh my age, lol) could damage their knee cartalge, with a seat post too low, riding up hill on a bike!
  I took a hot-tub, and then on to gentle exercise.
I have to remind myself, "easy does it".  So many chores piled up during my Tx, but I need to give myself 6 months to completely recover. I can see I am over-working myself right now, and also, my hip hurts from drivingin my tiny old car too much.
   I kind of had a feeling that the Tx would make my arthritis symptoms flare, but besides that,  I feel great, and have a positive out-look on my life :)
Helpful - 0
Avatar universal
Part 2:

So I'm a little scared right now... I hope my symptoms gradually go away. The following paragraph is something I saw in one of the threads that made sense to me and I hope it's true (for my sake):

"the inflammation that normally gets taken care off by our immune systems got a boost by having INF on board....when first put on it I had some sharp joint pains..but that subsided into utter joint happiness as my body adjusted...and the extra interferon can help with inflammation...so then when you come off it...suddenly you haven't as much INF..and your body has to get used to the old chemistry which includes making more of its own INF as well as other naturally produced antiinflammatories (steroids) to combat joint inflammation. All this takes time to dial back in, and the increase in energy makes us want to get up off the couch and take care of business again...and that adds more of a repairative load daily. So give yourself some time to adjust...most folks do readjust..it just takes a while. Some say give it 6 months...so that's what I've done. I didn't want to rush off to the rhematologist to get some dang drug that would be bad for my liver...most arthritis meds are...so give it a while before you panic...I'm no spring chicken so easing back into my former activity level seemed wisdom here."

That's all for now... hopefully we'll get better.
Helpful - 0
Avatar universal
Hi Bocgal,

I can't submit my entire post, I'll break it into two parts:

Part 1:

I'm 11 weeks post tx and during the last few weeks I've developed RA symptoms in my shoulders, one knee, one hip, neck and lower back. What's weird about this is I've had problems with these same areas in the past, was diagnosed as having RA and managed to rid myself of these symptoms for much of the last 10 years by taking  Glucosamine Chondroitin.

During tx I didn't have these symptoms and was very surprised a few weeks back when one of my shoulders started killing me during the middle of the day. Within a week I had pain in all the places I mentioned above.

I search this forum on "post tx arthritis"  and many scary things popped out. Many people said they experienced the exact samething as me but the symptoms gradually went away. Other people said the symptoms didn't go away because the interferon hosed their immune systems up and they are still in pain up to 6 years after tx (and are SVR).

Helpful - 0
Avatar universal
test
Helpful - 0
2061362 tn?1353279518
In addition to what Danny said, try fish oil in conjunction with C0Q10. Also the mild stretching and exercise def helps.
Helpful - 0
1669790 tn?1333662595
I don't know how many miles you're riding, the type of bike (comfort vs road) and how steep you hills are, but riding with your seat too low can certainly lead to knee pain.  If possible, go to a bike shop and get some advice on setting your saddle at the proper height.  Otherwise, this is likely to occur each time you hit the hills.
Helpful - 0
3230925 tn?1397615965
I'm 14 weeks post treatment,for a while I thought I had RA,my muscle and joint pains are 75% better since the last 2 weeks.Someone suggested I take tumeric supplements and vitamin D3 and its helping a lot.My vision was getting very bad also,but now it's back to where it was pre treatment.Sometimes it takes up to 6 months to a year to bounce back from treatment,give yourself time.
Helpful - 0
Have an Answer?

You are reading content posted in the Hepatitis C Community

Top Hepatitis Answerers
317787 tn?1473358451
DC
683231 tn?1467323017
Auburn, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Answer a few simple questions about your Hep C treatment journey.

Those who qualify may receive up to $100 for their time.
Explore More In Our Hep C Learning Center
image description
Learn about this treatable virus.
image description
Getting tested for this viral infection.
image description
3 key steps to getting on treatment.
image description
4 steps to getting on therapy.
image description
What you need to know about Hep C drugs.
image description
How the drugs might affect you.
image description
These tips may up your chances of a cure.
Popular Resources
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.
STIs are the most common cause of genital sores.
Condoms are the most effective way to prevent HIV and STDs.
PrEP is used by people with high risk to prevent HIV infection.
Can I get HIV from surfaces, like toilet seats?